Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 89, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 26, 1997, 4:40 PM EDT for Sarasota County, Florida. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 26, 1997, 4:40 PM EDT (20:40 UTC)
- Expired
- Jun 26, 1997, 5:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
County Sarasota County, FL
The radar
The Tampa radar (KTBW), 58 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 5:00 PM EDT | Hail 0.75 | Sarasota, FL | Dime sized hail was reported near U.S. Highway 41 and Bee Ridge Road by a Skywarn Spotter. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 8.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1881 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
146 WUUS1 KTBW 262042 RRA SVRTBW FLC115-262130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 440 PM EDT THU JUN 26 1997 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL FLORIDA ...SARASOTA COUNTY AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST A SEVERE THUNDERSTORM WAS DETECTED BY DOPPLER RADAR JUST NORTH OF NORTHPORT ALONG I-75. MOVMENT WAS NORTHWEST AT 10 TO 15 MPH. BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE IF THIS STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY THERE UNTIL THE STORM PASSES. THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS TO OUR OFFICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:10 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 26, 3:10 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 310 PM EDT THU JUN 26 1997 CONVECTION CURRENTLY DVLPG OVR FA WL LIKELY PROCEED SIMILAR TO YDA IN TERMS OF TIMING AND INTENSITY. SYS OVR MIDWEST WL LIKELY MOV EWD ACRS MID ATLANTIC THRU THE PD AND THE SFC REFLECTION WL FORCE THE SFC RDG AXIS SWD AND ACRS THE CNTRL PENINSULA FRI. THUS...MUCH OF THE PCPN OVER THE FA NORTH OF PASCO COUNTY WL LIKELY OCCUR BEFORE NOON...AND OVER THE REMAINDER...SIMILAR TO THE PAST FEW DAYS. COVERAGE MAY BE LESS FRI DUE TO DRYING FROM THE ATLANTIC. 11
In the hours before
Special weather statement, Jun 26, 10:58 AM EDT, 5 hours 42 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-261900- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 1100 AM EDT THU JUN 26 1997 ...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... THE ATMOSPHERE REMAINS MOIST AND UNSTABLE OVER WEST CENTRAL AND SOUTHWEST FLORIDA AND INSTABILITY IS EXPECTED TO INCREASE TODAY. THIS AFTERNOON...THE SEA BREEZE WILL DEVELOP AND COMBINE WITH MOISTURE AND INSTABILITY TO TRIGGER SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE AREA. SOME STORMS OVER WEST CENTRAL AND SOUTHWEST FLORIDA MAY BECOME STRONG AND PRODUCE SURFACE WIND GUSTS TO 45 MPH. IN ADDITION... RAINFALL RATES OF 1 TO 2 INCHES PER HOUR IS POSSIBLE. RESIDENTS AND MARINERS OVER WEST CENTRAL AND SOUTHWEST FLORIDA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. RESIDENTS SHOULD SEEK A REINFORCED BUILDING WHILE MARINERS SHOULD RETURN TO SAFE HARBOR IF THREATENING WEATHER APPROACHES. LISTEN TO NOAA WEATHER RADIO...RADIO...TELEVISION...OR CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION. EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS ARE ASKED TO REPORT ADVERSE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RUSKIN FLORIDA. COLLINS
Special weather statement, Jun 26, 11:00 AM EDT, 5 hours 40 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-261900- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 1100 AM EDT THU JUN 26 1997 ...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... THE ATMOSPHERE REMAINS MOIST AND UNSTABLE OVER WEST CENTRAL AND SOUTHWEST FLORIDA AND INSTABILITY IS EXPECTED TO INCREASE TODAY. THIS AFTERNOON...THE SEA BREEZE WILL DEVELOP AND COMBINE WITH MOISTURE AND INSTABILITY TO TRIGGER SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE AREA. SOME STORMS OVER WEST CENTRAL AND SOUTHWEST FLORIDA MAY BECOME STRONG AND PRODUCE SURFACE WIND GUSTS TO 45 MPH. IN ADDITION... RAINFALL RATES OF 1 TO 2 INCHES PER HOUR IS POSSIBLE. RESIDENTS AND MARINERS OVER WEST CENTRAL AND SOUTHWEST FLORIDA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. RESIDENTS SHOULD SEEK A REINFORCED BUILDING WHILE MARINERS SHOULD RETURN TO SAFE HARBOR IF THREATENING WEATHER APPROACHES. LISTEN TO NOAA WEATHER RADIO...RADIO...TELEVISION...OR CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION. EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS ARE ASKED TO REPORT ADVERSE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RUSKIN FLORIDA. COLLINS
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 6:25 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough | 65 min |
| Jun 26, 6:49 PM EDT | Severe Thunderstorm Warning | TBW | Polk | 41 min |
| Jun 26, 7:30 PM EDT | Severe Thunderstorm Warning | TBW | Polk | 60 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.